Alert archive / Washington / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 16, NWS Spokane, WA

July 3, 2008Okanogan County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Jul 3, 2008, 5:20 PM PDT for Okanogan County, Washington. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2008, 5:20 PM PDT (00:20 UTC)
Expired
Jul 3, 2008, 6:00 PM PDT
In force
40 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon

County Okanogan County, WA

The radar

The Seattle radar (KATX), 187 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 0.3 hours before the alert went out and 311 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2008-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2008-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
492 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
3113 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 040020
SVROTX
WAC047-040100-
/O.NEW.KOTX.SV.W.0016.080704T0020Z-080704T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT THU JUL 3 2008

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN OKANOGAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 600 PM PDT

* AT 515 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED OVER WEST CENTRAL OKANOGAN COUNTY...OR 49 MILES
  NORTHWEST OF OMAK...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN OKANOGAN COUNTY AT 530 PM PDT

LAT...LON 4900 12005 4900 11999 4898 11994 4861 12044
      4872 12066 4901 12036 4901 12006
TIME...MOT...LOC 0020Z 216DEG 23KT 4874 12046

$$

EDK
1 follow-up statement
000 
WWUS56 KOTX 040044
SVSOTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
542 PM PDT THU JUL 3 2008

WAC047-040100-
/O.CON.KOTX.SV.W.0016.000000T0000Z-080704T0100Z/
OKANOGAN WA-
542 PM PDT THU JUL 3 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM PDT
FOR NORTHWESTERN OKANOGAN COUNTY...

AT 539 PM PDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
LOCATED OVER NORTHWESTERN OKANOGAN COUNTY...OR 48 MILES NORTHWEST OF
OMAK...MOVING NORTHEAST AT 26 MPH.

HAIL UP TO ONE AND A QUARTER INCHES IN DIAMETER HAS BEEN REPORTED 
NEAR MAZAMA WITH THIS STORM. IF YOU ARE IN THE PATH OF THE 
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 4900 12005 4900 11999 4898 11994 4861 12044
      4872 12066 4901 12036 4901 12006
TIME...MOT...LOC 0042Z 216DEG 23KT 4885 12033

$$

EDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:49 PM PDT, 31 minutes earlier.

Area forecast discussion, Jul 3, 4:49 PM PDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
449 PM PDT THU JUL 3 2008

.SYNOPSIS...A RELATIVELY MOIST AND UNSTABLE AIR MASS OVER THE
INLAND NORTHWEST WILL FUEL ANOTHER ROUND OF SCATTERED SHOWERS AND
THUNDERSTORMS THROUGH TONIGHT...MAINLY NEAR THE CASCADES. THE
FOCUS FOR THUNDERSTORM ACTIVITY WILL SHIFT INTO FAR EASTERN
WASHINGTON AND NORTH IDAHO ON THE FOURTH OF JULY...AS A COLD FRONT
SLOWLY MAKES ITS WAY WEST TO EAST OVERNIGHT INTO FRIDAY. A DRY
PATTERN WITH MORE SEASONABLE TEMPERATURES CAN BE EXPECTED FOR THE
WEEKEND AND INTO EARLY NEXT WEEK.

&&

.DISCUSSION...
EARLY EVENING ZONE UPDATE INBOUND TO TRIM BACK THUNDER POTENTIAL
OVER THE EASTERN THIRD OF THE FORECAST AREA FOR TONIGHT. SATELLITE
SUGGESTS AN UPPER LEVEL FRONT HAS NOW PASSED THROUGH MOST OF THE
FORECAST AREA. IN ITS WAKE CONVECTION SEEMS TO BE FIRING WHERE
THIS COOLING ALOFT HAS OVERRUN THE 850 MB THERMAL RIDGE...WHICH
MODELS SUGGEST RUNS FROM SANDPOINT TO OMAK AND HOOKS DOWN INTO THE
WATERVILLE PLATEAU. ALONG THIS AXIS WILL KEEP THE THREAT OF
SCATTERED THUNDERSTORMS...ALONG WITH THE ALREADY ACTIVE EAST
SLOPES CASCADES REGION. OTHERWISE...THE LACK OF ANY CONVECTIVE
INITIATION UPSTREAM OVER OREGON...OTHER THAN A FEW GARDEN VARIETY
MOUNTAIN ORIENTED CELLS...IS NOT A GOOD OMEN FOR A SIGNIFICANT
EVENING THUNDERSTORM THREAT OVER THE COLUMBIA BASIN. THUS INCOMING
ZONE UPDATE WILL TRIM BACK SCATTERED THUNDERSTORM WORDING TO
SLIGHT CHANCE FOR THE EASTERN ZONES THIS EVENING...HOWEVER...A
FARTHER UPSTREAM WAVE JUST OFF THE OREGON COAST WILL MAINTAIN THIS
SLIGHT CHANCE THREAT THROUGH MOST OF THE NIGHT TONIGHT WITH
ELEVATED INSTABILITY REMAINING AND WAITING FOR A TRIGGER AFTER
SUNSET ELIMINATES THE SURFACE BASED CAPE. /FUGAZZI

&&

.AVIATION...
ISOLATED THUNDERSTORMS HAVE BEEN TRACKING NORTH ACROSS THE EAST
SLOPES OF THE CASCADES AND THE WESTERN BASIN THIS AFTERNOON AND WILL
CONTINUE THIS EVENING. SOME ISOLATED CUMULUS CLOUDS HAVE DEVELOPED EAST OF
THE BASIN AND ACROSS NORTH IDAHO THIS AFTERNOON BUT FURTHER
DEVELOPMENT OF CONVECTION IS NOT EXPECTED AS DAYTIME HEATING HAS
PEAKED. AFTER 12Z FRIDAY SCATTERED SHOWERS WILL SPREAD FROM WEST TO
EAST ACROSS THE REGION WITH A CHANCE OF THUNDERSTORMS MAINLY EAST OF
KGEG-KPUW AFTER 21Z. /KELCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        68  81  59  80  58  83 /  20  30  20   0   0   0
COEUR DALENE  61  79  58  79  56  82 /  20  40  20  10   0   0
PULLMAN        57  80  54  80  51  83 /  20  40  30   0   0   0
LEWISTON       65  87  61  88  59  90 /  20  40  20  10  10   0
COLVILLE       58  82  55  84  53  86 /  40  30  10  10   0   0
SANDPOINT      55  79  55  78  51  80 /  20  30  10  10   0   0
KELLOGG        65  78  56  77  56  80 /  20  40  20  10  10   0
MOSES LAKE     70  86  61  87  59  90 /  30  30  10   0   0   0
WENATCHEE      67  83  61  84  61  88 /  30  30  10   0   0   0
OMAK           58  85  55  86  53  89 /  50  30  10   0  10   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...RED FLAG WARNING UNTIL 7 PM PDT THIS EVENING FOR EAST SLOPES
     NORTHERN CASCADES...OKANOGAN VALLEY...WENATCHEE AREA.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR MOSES LAKE
     AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
     WATERVILLE PLATEAU.

     RED FLAG WARNING UNTIL 10 PM PDT THIS EVENING FOR LOWER GARFIELD
     AND ASOTIN COUNTIES...NORTHEAST BLUE MOUNTAINS.

&&
Hazardous weather outlook, Jul 3, 7:26 AM PDT, 9 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
726 AM PDT THU JUL 3 2008

WAZ034-035-038-041>044-041430-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-
WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
WATERVILLE PLATEAU-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. DAMAGING
WIND GUSTS...HAIL TO THE SIZE OF QUARTERS...AND FREQUENT LIGHTNING
WILL BE POSSIBLE THROUGH EARLY EVENING. A SIGNIFICANT LIGHTNING
EVENT IS POSSIBLE TODAY...AND WILL HAVE THE POTENTIAL TO PRODUCE
NEW FIRE STARTS...ESPECIALLY IN THE MID AND LOW ELEVATIONS WHERE
FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036-037-041430-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
726 AM PDT THU JUL 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND
EARLY THIS EVENING. DAMAGING WIND GUSTS...HAIL TO THE SIZE OF
QUARTERS...AND FREQUENT LIGHTNING WILL BE POSSIBLE THROUGH EARLY
EVENING. A SIGNIFICANT LIGHTNING EVENT IS POSSIBLE TODAY...AND
WILL HAVE THE POTENTIAL TO PRODUCE NEW FIRE STARTS...ESPECIALLY IN
THE MID AND LOW ELEVATIONS WHERE FUELS HAVE CURED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON FRIDAY AFTERNOON...
NAMELY OVER THE NORTHERN AND CENTRAL IDAHO PANHANDLE...AS WELL AS
OVER ADJACENT PORTIONS OF EXTREME EASTERN WASHINGTON. DAMAGING
WIND GUSTS...LARGE HAIL...AND CLOUD TO GROUND LIGHTNING WILL BE
THE MAIN HAZARDS.

In the hours before

Local storm report, Jul 3, 5:20 PM PDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
520 PM PDT THU JUL 03 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             3 W DISAUTEL            48.36N 119.30W
07/03/2008  E1.00 INCH       OKANOGAN           WA   PUBLIC

            3 TO 5 MINUTES OF NICKEL TO QUARTER SIZE HAIL.

&&

SBODNAR

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 5:34 PM PDTSevere Thunderstorm WarningOTXOkanogan41 min
Jul 3, 5:55 PM PDTSevere Thunderstorm WarningOTXFerry, Okanogan23 min
Jul 3, 6:47 PM PDTSevere Thunderstorm WarningOTXOkanogan43 min

Nearby

Severe Thunderstorm Warnings in Washington, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.